North Carolina, 2012

Damaging Winds and Lightning Strike in North Carolina, September 1, 2012

September 1, 2012 · NWS RAH · 3 events in 2 counties and zones

Strong daytime heating fueled the development of scattered showers and thunderstorms |as a weak shortwave disturbance crossed the area. Two storms produced isolated thunderstorm wind damage and was the cause of a fire when lightning struck a condominium complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$501,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating fueled the development of scattered showers and thunderstorms |as a weak shortwave disturbance crossed the area. Two storms produced isolated thunderstorm wind damage and was the cause of a fire when lightning struck a condominium complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 1, 1:40 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 1, 1:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SAT SEP 1 2012

.SYNOPSIS...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAYTIME
BECOMING ISOLATED AT NIGHT THROUGH THE REST OF THE WEEKEND AS A COLD
FRONT REMAINS STALLED ACROSS THE REGION. UNSETTLED WEATHER WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK AS MOISTURE INCREASES
ACROSS THE REGION ASSOCIATED WITH THE REMNANTS OF ISAAC.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE REST OF THE
WEEKEND AND MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 200 PM SATURDAY...

NOTED THE FOLLOWING SYNOPTIC SCALE FEATURES AT THE START OF THE NEAR
TERM PERIOD:
-ISAAC REMNANTS IN THE FORM OF A MID-LEVEL TROUGH CENTERED OVER MO.
-FLAT UPPER RIDGE CENTERED OVER THE SOUTHEAST COAST
-A WEAK SHORT WAVE TROUGH PASSING OFF THE MID-ATLANTIC COAST WITH AN
ATTENDANT SHEAR AXIS STRETCHING SOUTHWEST ACROSS THE CAROLINAS
-A WEST-TO-EAST ORIENTED BACKDOOR SFC FRONT STRETCHING ACROSS THE
NORTHERN MID-ATLANTIC REGION.
-A LEE TROUGH ORIENTED ALONG THE COASTAL PLAIN.

FOR THE REST OF THIS AFTERNOON:
SHOWERS AND TSTMS ARE FORMING IN THE JUXTAPOSITION OF THE LOW-LEV
CONVERGENCE ASSOC WITH THE LEE TROUGH AND THE MID-UPPER SHEAR AXIS.
LATEST MESOANALYSIS SHOWS THAT CAPE IS GRADUALLY INCREASING (MOST
NOTABLY ACROSS OUR COASTAL PLAIN ZONES AND SOUTHERN HALF OF OUR
PIEDMONT ZONES)...BUT BOTH LOW AND MID LEVEL LAPSE RATES ARE NOT
PARTICULARLY IMPRESSIVE AT THE MOMENT. HOWEVER NOTED A RESPECTABLE
DCAPE ESP EAST OF I-95 AND SOUTH OF US 1. BULK SHEAR IS CURRENTLY
AOB 20KT AND IS NOT FORECAST TO INCREASE MUCH THE REST OF TODAY. AS
SUCH...EXPECT ISOLATED TO SCATTERED SHOWERS AND TSTMS TO CONTINUE TO
DEVELOP ACROSS OUR CWA THE REMAINDER OF THIS AFTERNOON...BUT WITH
LIMITED SHEAR AND PRESENTLY WEAK LAPSE RATES...TSTMS SHOULD LACK
SIGNIF ORGANIZATION AND PROLONGED INTENSITY. MAIN THREATS WITH ANY
OF THE STRONGER STORMS THIS AFTERNOON INTO EARLY EVENING WILL BE
ISOLATED STRONG WIND GUSTS (PARTICULARLY ACROSS OUR E/SE/S ZONES AS
NOTED BY LOCATION OF AFOREMENTIONED DCAPE)...AND HEAVY DOWNPOURS
WHICH MAY RESULT IN LOCALIZED POOR DRAINAGE FLOODING WITH ANY OF THE
MORE INTENSE SLOW-MOVING CELLS. THIS ACTIVITY SHOULD WIND DOWN LATER
THIS EVENING AS THE SHEAR AXIS MOVES EAST AND LOW LEVELS
STABILIZE...LEAVING PARTLY TO MOSTLY CLOUDY SKIES THE REST OF THE
NIGHT AND ONLY A SLIGHT CHANCE FOR AN ISOLATED SHOWER OR TWO. LOWS
TONIGHT IN THE LOWER 70S.

FOR THE REMAINDER OF THE NEAR-TERM PERIOD:
THE BACKDOOR FRONT TO OUR NORTH WILL GRADUALLY DRIFT SOUTH FROM ITS
CURRENT POSITION AND STALL ACROSS OUR STATE DURING THE DAYTIME
SUNDAY. THIS FRONT WILL SERVE AS THE FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY. HOWEVER WITH MID AND UPPER FLOW AHEAD OF THE
ISAAC-REMNANT TROUGH OVER THE OHIO RIVER VALLEY PERPENDICULAR TO THE
BOUNDARY...AND GIVEN THE BEST UPPER UPPER FORCING AND DIVERGENCE
ALONG AND NORTH OF THE FRONT...THE BEST CHANCE FOR RAIN SHOULD BE
ALONG AND TO THE NORTH OF THE FRONT. IN ANY EVENT...WITH THE
BOUNDARY IN THE VICINITY AND PLENTY OF MOISTURE (PWAT AROUND 2
INCHES) AND INSTABILITY...EXPECT SCATTERED SHOWERS AND TSTMS ON
SUNDAY. GIVEN LIMITED SHEAR OVER OUR AREA (<15 KTS)...ANY STRONGER
TSTMS THAT FORM SHOULD LACK ORGANIZATION AND BE BRIEF IN NATURE.
DAYTIME TEMPS ARE EXPECTED TO BE A FEW DEGREES COOLER THAN
TODAY...ESP ALONG AND NORTH OF THE FRONT AND WHERE IT RAINS.
GENERALLY EXPECT HIGHS IN THE UPPER 80S NORTH TO AROUND 90 SOUTH.
TEMPS SUNDAY NIGHT WILL REMAIN A FEW DEGREES ABOVE NORMAL GIVEN
ANTICIPATED CLOUD COVER AND THE BOUNDARY SLOWLY LIFTING NORTHWARD.
EXPECT LOWS IN THE LOWER 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 235 PM SATURDAY...

FOR MONDAY/MONDAY NIGHT: THE REMNANT CIRCULATION FROM ISAAC WANDERS
EASTWARD OVER THE OHIO VALLEY THROUGH MONDAY NIGHT... PRECEDED BY
ITS MID LEVEL SHORTWAVE TROUGH... WHILE THE WEAK SURFACE FRONT
STRETCHING ALONG THE NC/VA BORDER INTO NE NC SLOWLY WEAKENS FURTHER
AND NUDGES ONLY SLIGHTLY NORTHWARD. ASSUMING CONVECTION IS
INSTIGATED OVER CENTRAL NC WITH DAYTIME HEATING... THE PRESENCE OF
THIS FRONT WITHIN A WARM AND SOMEWHAT UNSTABLE AIR MASS WITH AN
INCOMING SHORTWAVE TROUGH RAISES CONCERNS FOR POSSIBLE STRONG
ROTATING STORMS OVER NORTHERN SECTIONS OF THE FORECAST AREA. THE
OVERALL WIND FIELD WILL BE WEAK HOWEVER... SO DESPITE THE LOW LCL
HEIGHTS... THE LOW LEVEL SHEAR MAGNITUDE SHOULD BE FAIRLY LOW. DEEP
LAYER SHEAR WILL BE LOW AS WELL... JUST 10-15 KTS. MODELS INDICATE
DAYTIME MUCAPE PEAKING AT 1500-2000 J/KG MONDAY... HIGHEST IN THE
WESTERN FORECAST AREA... AND WITH EXPECTED HIGH SURFACE DEW POINTS
AND MID LEVEL LAPSE RATES OVER 6 C/KM... WE SHOULD SEE SCATTERED
STORMS BY AFTERNOON... WITH THE BEST COVERAGE ACROSS THE NORTH AND
WEST WHERE LOW LEVEL MASS CONVERGENCE AND UPPER LEVEL HEIGHT FALLS
(RESPECTIVELY) WILL BE BEST. THE CURRENT FORECAST REFLECTS THIS WELL
AND ONLY SMALL CHANGES ARE NEEDED. EXPECT WANING CONVECTION
OVERNIGHT WITH THE LOSS OF HEATING. ABOVE-NORMAL THICKNESSES
MODERATED BY MID-HIGH CLOUDS (ESPECIALLY WEST/NORTH) INDICATES HIGHS
OF 86-90. MILD LOWS AROUND 70 WITH LATE NIGHT LOW STRATUS MAINLY IN
THE PIEDMONT.

FOR TUESDAY/TUESDAY NIGHT: THE THERMAL AND MOISTURE STRUCTURE
THROUGHOUT THE COLUMN SHOULD BE LARGELY UNCHANGED THROUGH TUESDAY
BASED ON FORECAST SOUNDINGS. THE OLD-ISAAC SURFACE LOW CONTINUES ITS
SLOW WEAKENING TREND AS IT DRIFTS ACROSS KY TOWARD SRN WV/SW VA
THROUGH TUESDAY NIGHT... WHILE THE ATTENDING MID LEVEL SHORTWAVE
TROUGH BRINGS INCREASING DPVA INTO THE NC MOUNTAINS AND FOOTHILLS.
MLCAPE IS PROJECTED TO BE SLIGHTLY LOWER OVER CENTRAL NC AS COMPARED
TO MONDAY... TOPPING OUT AT AROUND 1000-1500 J/KG... BUT DEEP LAYER
SHEAR WILL BE EVEN LESS CONDUCIVE (5-10 KTS) FOR ORGANIZED
CONVECTION. THE UPTICK IN DYNAMIC FORCING FOR ASCENT MAY PARTIALLY
COMPENSATE FOR THE SLIGHTLY LOWER INSTABILITY... SO IN THIS DEEPLY
MOIST COLUMN WE SHOULD ONCE AGAIN SEE SCATTERED STORMS DEVELOPING IN
THE AFTERNOON AND SLOWLY DIMINISHING IN THE LATE EVENING AND
OVERNIGHT. THICKNESSES DIP SLIGHTLY SO EXPECT HIGHS OF 84-88. LOWS
68-72. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1240 PM SATURDAY...

THREE PRIMARY FEATURES ARE NOTED OVER NOAM EARLY IN THIS PERIOD: A
VERY WEAK SHEAR AXIS FROM THE MIDATLANTIC COAST THROUGH THE
CAROLINAS... A CLOSED VORTEX OVER NE MANITOBA... AND AN IMPORTANT
BIT OF SHORTWAVE ENERGY NORTHWEST OF THIS LOW OVER NW ALBERTA. AS
THESE FEATURES AND THEIR RESPECTIVE SURFACE REFLECTIONS DOMINATE OUR
WEATHER... EXPECT A WARM/DAMP MIDWEEK... TRANSITIONING TO A DRIER
AND MORE SEASONABLE START TO NEXT WEEKEND. THE ECMWF ENSEMBLE MEAN
WAS PREFERRED BASED ON ITS RUN-TO-RUN CONTINUITY AND ITS
MIDDLE-GROUND SOLUTION BETWEEN THE OP ECMWF AND GFS.

FOR WEDNESDAY/THURSDAY: WE BEGIN THIS TIME FRAME ON WEDNESDAY STILL
WITHIN A WARM AND MOIST AIR MASS CHARACTERIZED BY PW VALUES AT OR
OVER 2.0 INCHES AND A STOUT SWRLY LOW LEVEL FLOW ALONG A LEE TROUGH.
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE LIKELY TO FIRE WITH
DAYTIME HEATING GIVEN THE MOISTURE IN PLACE AND LACK OF WARM/DRY AIR
ALOFT. AFTER AN ABATEMENT OVERNIGHT... EXPECT ANOTHER ROUND OF
DIURNALLY-DRIVEN SHOWERS AND STORMS ON THURSDAY... LIKELY FOCUSED A
BIT FURTHER EAST THAN ON WEDNESDAY... AS THE MID LEVEL SHEAR AXIS
AND SURFACE TROUGH SHIFT A BIT EASTWARD... DRIVEN BY THE DEEPENING
LONGWAVE TROUGH ASSOCIATED WITH THE CANADIAN VORTEX WOBBLING FROM NE
MANITOBA ACROSS NRN ONTARIO AND JAMES BAY THROUGH THURSDAY. DEEP
MOISTURE WILL BRING ABOUT CONSIDERABLE CLOUDINESS... WHICH WILL TAKE
THE EDGE OFF HIGH TEMPS... SO DESPITE LOW LEVEL THICKNESSES ABOUT
5-10 METERS ABOVE NORMAL... HIGH TEMPS SHOULD RUN CLOSE TO NORMAL
WITH LOWS ABOUT A CATEGORY ABOVE NORMAL.

FOR FRIDAY/SATURDAY: THE VORTEX OVER THE EASTERN SHORE OF HUDSON BAY
EARLY FRIDAY WILL BE PART OF A LARGE LONGWAVE TROUGH COVERING ALL OF
ERN CANADA INTO THE GREAT LAKES AND ST LAWRENCE VALLEY. THE WEAK
SHEAR AXIS WILL HAVE MOVED OFF OUR COAST... AND THE ENSUING
NORTHWESTERLY (YET STILL FAIRLY LIGHT) MID LEVEL FLOW IS LIKELY TO
BRING IN DRIER AIR FROM THE WEST IN THE MID AND HIGH LEVELS. BUT
WITH MINIMAL CHANGE IN THE AIR MASS CHARACTER IN THE LOW LEVELS...
WE MAY STILL SEE A FEW STORMS FRIDAY PARTICULARLY IN THE EASTERN
FORECAST AREA WHERE SURFACE DEW POINTS ARE LIKELY TO STAY A LITTLE
HIGHER... HOWEVER THE DRIER COLUMN SHOULD MAKE FOR SMALLER COVERAGE.
THE EASTWARD SHIFT IN THE LONGWAVE TROUGH SHOULD HELP PUSH THE
SYNOPTIC FRONT SOUTHEAST OF NC BY FRIDAY NIGHT. THE SHORTWAVE ENERGY
INITIALLY DROPPING THROUGH ALBERTA DIGS SOUTHWARD INTO MT/WY AND THE
DAKOTAS BY SATURDAY... WHICH SHOULD RESULT IN BROAD WEAK DOWNSTREAM
RIDGING AND A REBOUNDING OF MID LEVEL HEIGHTS OVER THE OHIO
VALLEY/MID-SOUTH AND MIDATLANTIC/CAROLINAS... WITH WEAK SURFACE HIGH
PRESSURE NOSING IN FROM THE NORTH. EXPECT DRY AND SEASONABLE WEATHER
ON SATURDAY WITH TEMPS NEAR NORMAL UNDER FAIR SKIES. -GIH

&&

.AVIATION /18Z TODAY THROUGH THURSDAY/...
AS OF 200 PM SATURDAY...

CURRENT RADAR SHOWS SCATTERED SHOWERS AND TSTMS DEVELOPING ACROSS
CENTRAL NC THIS AFTERNOON. LOCATIONS AFFECTED BY THIS ACTIVITY WILL
EXPERIENCE BRIEF PERIODS OF IFR CONDITIONS AND POSSIBLE GUSTY SFC
WINDS. OUTSIDE OF THIS ACTIVITY EXPECT VFR CONDITIONS WITH LIGHT
WINDS. VFR CONDITIONS WILL RETURN OVERNIGHT ACROSS MUCH OF THE
AREA...EXCEPT FOR SOME LOCAL AREAS OF LIGHT FOG AROUND SUNRISE
PARTICULARLY ACROSS THE COASTAL PLAIN. ADDITIONAL SCATTERED SHOWERS
AND TSTMS ARE EXPECTED TO DEVELOP DURING THE DAYTIME SUNDAY...AND
ONCE AGAIN EXPECT LOCALIZED IFR CONDITIONS ASSOCIATED WITH THIS
ACTIVITY.

LOOKING AHEAD:
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH THURSDAY AS
MOISTURE INCREASES ACROSS THE REGION WITH THE REMNANTS OF ISAAC
APPROACHING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
DAYTIME BECOMING ISOLATED AT NIGHT. ANY SHOWER AND THUNDERSTORM
ACTIVITY WILL BE CAPABLE OF PRODUCING BRIEF AND LOCAL IFR
CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...NP
NEAR TERM...NP
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...NP
Hazardous weather outlook, Sep 1, 3:13 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 AM EDT SAT SEP 1 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
413 AM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS. IN ADDITION... HEAT INDEX VALUES WILL
APPROACH 100 DEGREES ACROSS PORTIONS OF THE SANDHILLS AND COASTAL
PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The Raleigh/Durham radar (KRAX), 129 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 1, 1:40 PM EST
Where
Montgomery County, 2.36 mi ESE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.360, -79.860

A park ranger reported several down trees on a hiking trail in Uwharrie National Forest.

Thunderstorm Wind, Cumberland

When
September 1, 3:25 PM EST
Where
Cumberland County, 1.7 mi E of Fenix
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
35.030, -79.000

Multiple trees and power-lines were blown down near the intersection of Strickland Bridge Road and Bailey Lake Road.

Lightning, Cumberland

When
September 1, 4:00 PM EST
Where
Cumberland County, 0.61 mi ENE of Fenix
Property damage
$500,000
Reported by
Newspaper
Coordinates
35.032, -79.020

Lightning sparked a fire that resulted in damage to condominiums at Woodlake Village. Most of the fire damage was contained in the top two condominiums of a four unit building, with smoke and water damage in the lower two. There were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412209, 412210, 412211.